Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 118, NWS Wilmington, NC

July 16, 2000Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 16, 2000, 7:25 PM EDT for Bladen County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2000, 7:25 PM EDT (23:25 UTC)
Expired
Jul 16, 2000, 8:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 7:27 PM EDTHail 1.75Duart, NCSheriff's department reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 162325
SVRILM
NCC017-170000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT SUN JUL 16 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER TAR HEEL...OR ABOUT 15
  MILES NORTHWEST OF ELIZABETHTOWN...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITE OAK AT 730 PM EDT
   AMMON AT 735 PM EDT
   DUBLIN AT 740 PM EDT
   ELIZABETHTOWN AT 755 PM EDT
   WHITE LAKE AT 800 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...SEEK SHELTER
IMMEDIATELY!

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...
DEADLY LIGHTNING AND HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3481 7888 3450 7867 3444 7822 3484 7851

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN JUL 16 2000

CLOSED LOW OVER GREAT LAKES THIS AFTN TO LIFT NE AND OPEN UP
OVERNIGHT. H5 TROUGH AXIS IS EXPECTED TO PUSH OFF THE COAST EARLY
MON. SFC TROF WHICH HAS BEEN WAFFLING AROUND THE CWA LAST COUPLE OF
DAYS SHOULD FINALLY PUSH OFFSHORE MON AFTN. NOT REALLY EXCITED OVER
THE CHANCE OF PCPN TONIGHT/EARLY MON GIVEN THE ABUNDANT INSTABILITY
LAST 36 HOURS AND LACK OF ANY SIGNIFICANT CONVECTION. WILL CONTINUE
WITH ONGOING DRY FCST UNLESS LATE AFTN CONVECTION WARRANTS AN
EVENING POP. WOULD NOT BE SHOCKED TO SEE AN ISOLATED TSTM AFTER
MIDNIGHT GIVEN H5 PVA AS TROF AXIS MOVES OVERHEAD...BUT AS MENTIONED
EARLIER...LACK OF SIGNIFICANT CONVECTION SO FAR MAKES THE DECISION
TO LEAVE OUT POPS A LITTLE EASIER.

WED NIGHT/THU S/WV LOOKS WEAKER AND FURTHER NORTH THAN PREVIOUS RUN
SO WILL LEAVE FCST DRY THROUGH EXTENDED.

CWF: WEAK SFC LOW BETWEEN MYR AND CHS RESULTING IN SE WINDS AT FPSN7
AND SE WINDS AT 41004. FLOW EXPECTED TO BECOME NWLY AS THE TROUGH
MOVES OFFSHORE EARLY MON. MODELS NOT IN AGREEMENT WITH SFC FEATURES
ALONG THE COAST MON WITH ETA KEEPING A WEAK LOW OVER SRN SC COAST.
WILL LIKELY OPT FOR THE AVN/NGM SOLUTIONS WHICH ARE IN BETTER
AGREEMMENT AND BRING NW TO W WINDS OVER THE WATERS MON. SPEEDS 15
KTS OR LESS AND SEAS GENERALLY 3-4 FT.

PRELIM CCF:
ILM UB 070/092 070/093 073 33110
FLO UB 069/094 069/095 072 33110
MYR UB 071/089 070/089 073 33210

.ILM...NONE.

MORGAN

In the hours before

Local storm report, Jul 16, 4:46 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

07/16/00   PENDER                    NC    1.00 TO 1.25 INCH
423 PM     WARDS CORNER                    HAIL                                            HAIL

07/16/00   PENDER                    NC    0.88 INCH HAIL AT
355 PM                                     HWY 53 AND 421

07/16/00   PENDER                    NC    0.88 INCH HAIL
435 PM     WATHA

MR
Local storm report, Jul 16, 5:13 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
513 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     WILLARD                   NC     1.00 INCH HAIL
07/16/00   PENDER                           NUMEROUS TREES
                                            AND LIMBS DOWN

MR
Local storm report, Jul 16, 5:17 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

337 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

355 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS                  NC
k
MR
Local storm report, Jul 16, 5:20 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
446 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

423 PM     WARDS CORNER              NC     1.00 TO 1.25 INCH
07/16/00   PENDER                           HAIL                                            HAIL

435 PM     WATHA                     NC     0.88 INCH HAIL
07/16/00   PENDER

MR
Local storm report, Jul 16, 5:21 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
410 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

337 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

355 PM     5 S WHITEVILLE            NC     0.75 INCH HAIL
07/16/00   COLUMBUS

MR
Local storm report, Jul 16, 5:55 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
555 PM EDT SUN JUL 16 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

445 PM     PENDERLEA                 NC     1.75 TO 2.75 INCH
07/16/00   PENDER                           HAIL
                                            WIND GUSTS ESTIMATED
                                            60 MPH
                                            CROP DAMAGE AND LIMBS
                                            SNAPPED OFF TREETOPS
                                            BETWEEN SHILOH RD AND
                                            PENDERLEA HWY

MR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:54 PM EDTSevere Thunderstorm WarningILMColumbus66 min
Jul 16, 3:46 PM EDTSevere Thunderstorm WarningILMPender59 min
Jul 16, 3:49 PM EDTSevere Thunderstorm WarningILMColumbus56 min
Jul 16, 3:56 PM EDTSevere Thunderstorm WarningILMNew Hanover64 min
Jul 16, 4:39 PM EDTSevere Thunderstorm WarningILMPender51 min
Jul 16, 7:43 PM EDTSevere Thunderstorm WarningILMRobeson32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.